Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 231, NWS St. Louis, MO

December 28, 2025Fayette County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Dec 28, 2025, 4:27 PM CST for Fayette County, Marion County, Illinois. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2025, 4:27 PM CST (22:27 UTC)
Expired
Dec 28, 2025, 4:48 PM CST
In force
21 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, IL, Marion County, IL

The radar

The Evansville,IN radar (KVWX), 117 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 2:47 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS53 KLSX 282227
SVRLSX
ILC051-121-282315-
/O.NEW.KLSX.SV.W.0231.251228T2227Z-251228T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
427 PM CST Sun Dec 28 2025

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fayette County in south central Illinois...
  Marion County in south central Illinois...

* Until 515 PM CST.

* At 427 PM CST, severe thunderstorms were located along a line from
  near Farina to over Sandoval, or along a line from 17 miles
  southeast of Vandalia to near Centralia, moving east at 60 mph.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Salem, Sandoval, Central City, Odin, Kinmundy, Farina, Omega,
  Stephen Forbes Station, Tonti, La Clede, Iuka, Junction City, St.
  Peter, Alma, Brubaker, St. Paul, Selmaville and Loogootee.

This includes Interstate 57 in Illinois between exits 116 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek shelter
immediately in an interior room on the lowest floor of a well-built
structure.

A Tornado Watch remains in effect until 800 PM CST for a portion of
south central Illinois.

&&

LAT...LON 3860 8914 3887 8895 3892 8881 3891 8881
      3891 8869 3861 8870 3854 8914
TIME...MOT...LOC 2227Z 250DEG 51KT 3885 8883 3868 8897 3858 8910

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
2 follow-up statements
590 
WWUS53 KLSX 282237
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
437 PM CST Sun Dec 28 2025

ILC051-121-282315-
/O.CON.KLSX.SV.W.0231.000000T0000Z-251228T2315Z/
Fayette IL-Marion IL-
437 PM CST Sun Dec 28 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST FOR
SOUTHEASTERN FAYETTE AND NORTHEASTERN MARION COUNTIES IN SOUTH
CENTRAL ILLINOIS...

At 437 PM CST, severe thunderstorms were located along a line from 9
miles northeast of Farina to over Salem, or along a line from 25
miles east of Vandalia to over Salem, moving east at 60 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Salem, Kinmundy, Farina, Omega, Stephen Forbes Station, La Clede,
  Iuka, Alma and Brubaker.

This includes Interstate 57 in Illinois near exit 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek shelter
immediately in an interior room on the lowest floor of a well-built
structure.

A Tornado Watch remains in effect until 800 PM CST for a portion of
south central Illinois.

&&

LAT...LON 3865 8895 3881 8884 3891 8878 3891 8869
      3861 8870 3856 8902
TIME...MOT...LOC 2227Z 250DEG 51KT 3886 8883 3869 8897 3858 8910

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
917 
WWUS53 KLSX 282248
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
448 PM CST Sun Dec 28 2025

ILC051-121-282258-
/O.CAN.KLSX.SV.W.0231.000000T0000Z-251228T2315Z/
Fayette IL-Marion IL-
448 PM CST Sun Dec 28 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHEASTERN FAYETTE
AND NORTHEASTERN MARION COUNTIES IN SOUTH CENTRAL ILLINOIS...

The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with these thunderstorms.

A Tornado Watch remains in effect until 800 PM CST for a portion of
south central Illinois.

&&

LAT...LON 3865 8895 3881 8884 3891 8878 3891 8869
      3861 8870 3856 8902
TIME...MOT...LOC 2237Z 251DEG 51KT 3890 8864 3874 8878 3863 8891

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 12:28 PM CST, 3 hours 59 minutes earlier. Its key messages:

  • A strong cold front ushers in much colder air on gusty northwest winds tonight. It will feel much more like winter for a few days.
  • Seasonably cool conditions continue for most of the week, though uncertainty on the temperature forecast is higher than normal.
Area forecast discussion, Dec 28, 12:28 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
1228 PM CST Sun Dec 28 2025

.KEY MESSAGES...

- A strong cold front ushers in much colder air on gusty northwest
  winds tonight. It will feel much more like winter for a few
  days.

- Seasonably cool conditions continue for most of the week, though
  uncertainty on the temperature forecast is higher than normal.

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 1227 PM CST Sun Dec 28 2025

A strong cold front is currently making its way southeast through
the forecast area, it extending southwest from low pressure moving
toward the Great Lakes. Ahead of the front, temperatures have warmed
into record territory, in the 70s, with dewpoints in the 60s,
leading to the development of 500 to 1000 surface based CAPE. Behind
the front, winds shift to the northwest and temperature drops of 10
to 15 degrees in the first hour have been common. Further drops
continue thereafter, with the air mass upstream in Nebraska already
exhibiting temperatures in the single digits.

Convection along the front has been sparse so far, due in part to
some low level drying just ahead of the front, little if any moist
flow into the boundary, and mid level forcing delayed a couple of
hours behind the front. As the front progresses southeast through
the region this afternoon, conditions will gradually improve for
more widespread convection to form on the boundary. However, this
may not occur until it reaches southern Illinois, potentially
outside our forecast area. If storms do form, a highly sheared and
unstable air mass is available for storm organization and the
production of severe winds or perhaps a brief tornado. This threat
remains conditional on storms forming, which remains lower
confidence due to the lack of strong forcing.

Behind the front, cold advection promotes efficient mixing of low
level winds down to the surface. Gusts to 35 or 40KT are possible
from immediately behind the front through the overnight. Initially
mixing is only to about 925MB, but a second surge of deeper cold
advection allows mixing to 850MB or above around midnight. This is
when we have the best chance of seeing gusts to 40KT or so. This
potential is greatest across the northern half of the forecast area,
closer to the parent low and stronger gradient winds. Temperatures
will continue to fall down into the teens by morning, some 50 to 60
degrees colder than they were this afternoon. Cold advection finally
ceases on Monday, though the temperature only warms into the 20s
with clouds breaking up during the day.

Kimble

&&

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 1227 PM CST Sun Dec 28 2025

The pattern aloft this week will feature a ridge over the West and a
trough in the East. The northwest flow in between will deliver
additional bouts of cold air to the central and eastern US, but
there remains some uncertainty on how much of that gets felt
locally.

The surface high associated with our most recent cold punch will
move south into Texas Tuesday before pushing eastward along the Gulf
coast. A westerly flow around the top of this high will allow for
gradually moderating temperatures Tuesday into Wednesday. By
Wednesday we actually have forecast temperatures rising a little
above normal again, in the low to mid 40s.

A reinforcing trough moving through the Great Lakes on Wednesday
pushes the next cold front southward through the middle of the
country behind it on Thursday. It's clear at this point that the
core of the cold air associated with this wave pushes east through
the Great Lakes and into the Northeast. But guidance still varies on
how thorough of a cold frontal passage we get locally and thus how
much we cool back down. Most guidance does show a full frontal
passage through our forecast area with a modest cool down. However
some guidance lifts the front back north rather quickly. Looking
into the ensemble clusters, up to 40 percent of 00Z ensemble
members, led by the CMC, push the warm air back north by Friday
morning. So while our official NBM forecast has temperatures in the
low to mid 40s each day later this week, there's more uncertainty
behind that. The NBM interquartile range represents this fairly
well, with the cold end showing we could see a few more days with
highs near freezing, but on the warmer end it could push 50 degrees.

Although most of the week looks dry as is typical in northwesterly
flow aloft, there is a southern stream shortwave trough that tracks
across Texas and the Deep South Friday into Saturday. There is
inherent variability on the track of this wave, and so while all
guidance tracks this south of our area, some do track it far enough
north to deliver some light precipitation. Among the 00Z long range
ensemble guidance, up to 40 percent of members produce measurable
precipitation in the southern portion of our forecast area Friday
night. We'll be on the north side of this wave, and thus have at
least some potential for wintry precipitation if the temperature is
cold enough. However as mentioned in the last paragraph, there
remains considerable uncertainty on whether we'll still be in the
cold air at that point.

Kimble

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1111 AM CST Sun Dec 28 2025

A strong cold front is entering central MO and the Quincy areas at
this hour. Ahead of the front, winds are increasing out of the
southwest, but they shift to the WNW and gust even stronger just
behind the front. MVFR ceilings are also expected behind the
front, though some patches of IFR have been observed over
northwest MO. Expect these ceilings to last longest in the north
where they may last into Monday, but further south some
improvement is expected overnight to VFR.

There's the potential for thunderstorms to develop along the front
this afternoon as it nears the St Louis area, but latest trends
have a greater chance for this to develop after the front has
passed through St Louis. Therefore we do not have thunderstorms
mentioned in the St Louis area TAFs, though there's still a low
chance for it to occur.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 AM CST Monday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Wind Advisory until 6 AM CST Monday for Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Dec 28, 3:04 AM CST, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
304 AM CST Sun Dec 28 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
304 AM CST Sun Dec 28 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms across most of the
area this afternoon. Damaging wind and a brief tornado are the main
threats with any storms that become severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Delia

In the hours before

Local storm report, Dec 28, 2:53 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
253 PM CST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Non-Tstm Wnd Gst 2 NNW Woodson Terrace   38.75N 90.37W
12/28/2025  M54 MPH          St. Louis          MO   ASOS

&&
Local storm report, Dec 28, 2:56 PM CST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
256 PM CST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     Non-Tstm Wnd Gst 4 W Chesterfield        38.66N 90.65W
12/28/2025  M49 MPH          St. Louis          MO   ASOS

&&
Local storm report, Dec 28, 3:30 PM CST, 57 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
330 PM CST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     Non-Tstm Wnd Gst 4 S Weldon Spring       38.66N 90.66W
12/28/2025  M39 MPH          St. Louis          MO   ASOS

&&
Local storm report, Dec 28, 3:57 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
357 PM CST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Non-Tstm Wnd Gst 1 ENE Cahokia           38.57N 90.16W
12/28/2025  M46 MPH          St. Clair          IL   ASOS

&&
Local storm report, Dec 28, 4:04 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
404 PM CST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Non-Tstm Wnd Dmg 3 SSE Pittsburg         38.83N 89.19W
12/28/2025                   Fayette            IL   Public

            sudden strong wind gusts knocked down many
            limbs and at least one big tree.

&&
Local storm report, Dec 28, 4:20 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
420 PM CST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Non-Tstm Wnd Gst 4 NE Ashland            38.82N 92.22W
12/28/2025  M49 MPH          Boone              MO   ASOS

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 6:32 PM CSTDense Fog AdvisoryLSXAdams8 hr
Dec 28, 8:01 AM CSTWind AdvisoryLSXAdams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more22 hr
Dec 28, 4:06 PM CSTSevere Thunderstorm WarningLSXFayette, Marion17 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.